Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Feb 28, 2018, 2:49 PM CST for Black Hawk County, Iowa. It took effect at Feb 28, 2018, 4:59 PM CST. It was in force for 44 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2018, 2:49 PM CST (20:49 UTC)
- In effect from
- Feb 28, 2018, 4:59 PM CST
- Expired
- Mar 2, 2018, 1:00 PM CST
- In force
- 44 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Black Hawk Creek at Hudson (HUDI4). The gauge peaked at 14.18 ft at Feb 28, 2018, 6:00 PM CST.
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 16 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05463500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
260
WGUS43 KDMX 282049
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
249 PM CST Wed Feb 28 2018
...The National Weather Service in Des Moines has issued a Flood
Warning for all or portions of the following rivers in Iowa...Black
Hawk Creek...
Affecting the following counties in Iowa...Black Hawk
River forecasts include observed precipitation, as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC013-012048-
/O.NEW.KDMX.FL.W.0001.180228T2259Z-180302T1900Z/
/HUDI4.1.ER.180228T2259Z.180301T0600Z.180301T1900Z.NO/
249 PM CST Wed Feb 28 2018
...Flood Warning in effect until Thursday afternoon...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The Black Hawk Creek at Hudson, or From the Black Hawk-Grundy
County line...to the Cedar River in Waterloo.
* Until Thursday afternoon.
* At 1:45 PM Wednesday the stage was 13.7 feet, or 0.3 feet below
Flood Stage.
* Flood Stage is 14.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage late this afternoon. Continue rising
to 14.4 feet, or 0.4 feet above Flood Stage, after midnight
tonight. Then begin falling and go below Flood Stage Thursday
afternoon.
* Impact...At 14.5 feet, Portions of Ranchero Road west of US 63 are
flooded.
&&
LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
4253 9238
$$2 follow-up statements
216
WGUS83 KDMX 010346
FLSDMX
Flood Statement
National Weather Service Des Moines IA
946 PM CST Wed Feb 28 2018
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...Black Hawk Creek...
Affecting the following counties in Iowa...Black Hawk
River forecasts include observed precipitation, as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC013-020345-
/O.EXT.KDMX.FL.W.0001.000000T0000Z-180302T1800Z/
/HUDI4.1.ER.180228T2147Z.180301T0015Z.180301T1800Z.NO/
946 PM CST Wed Feb 28 2018
...Flood Warning now in effect until midday Thursday...
The Flood Warning continues for
The Black Hawk Creek at Hudson, or From the Black Hawk-Grundy
County line...to the Cedar River in Waterloo.
* Until midday Thursday.
* At 8:45 PM Wednesday the stage was 13.9 feet, or 0.1 feet below
Flood Stage.
* Flood Stage is 14.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage after midnight tonight. Continue
rising to 14.1 feet, or 0.1 feet above Flood Stage, Thursday
morning. Then begin falling and go below Flood Stage midday
Thursday.
* Impact...At 14.5 feet, Portions of Ranchero Road west of US 63 are
flooded.
&&
LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
4253 9238
$$269
WGUS83 KDMX 011214
FLSDMX
Flood Statement
National Weather Service Des Moines IA
614 AM CST Thu Mar 1 2018
...The Flood Warning has been cancelled for all or portions of the
following rivers in Iowa...Black Hawk Creek...
Affecting the following counties in Iowa...Black Hawk
River forecasts include observed precipitation, as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC013-011244-
/O.CAN.KDMX.FL.W.0001.000000T0000Z-180302T1800Z/
/HUDI4.1.ER.180228T2147Z.180301T0015Z.180301T0027Z.NO/
614 AM CST Thu Mar 1 2018
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The Black Hawk Creek at Hudson, or From the Black Hawk-Grundy
County line...to the Cedar River in Waterloo.
* At 5:45 AM Thursday the stage was 9.4 feet, or 4.6 feet below
Flood Stage.
* Forecast...fall to 9.1 feet Friday morning.
* Impact...At 10.0 feet, A few thousand acres of agricultural land
west of Hudson are under water.
&&
LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
4253 9238
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Feb 28, 11:36 AM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Feb 28, 11:36 AM CST, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1136 AM CST Wed Feb 28 2018 .SHORT TERM.../Today through Tonight/ Issued at 410 AM CST Wed Feb 28 2018 An upper level trough will push through the region tonight and as it moves out of the Plains today it will flatten the weak ridging over the Upper Midwest today. At the surface, a low pressure system extending from the Southern Plains into the Great Lakes and the associated weak cold front will continue to trek south and east. Soundings indicate quite a bit of low level moisture in place but initially it is not very deep and while there is some spotty weak lift, the main thing we will be dealing with is low stratus and some fog. For the most part fog will have little restriction to visibility expect for locations that saw a lot of snowmelt. I would expect at least 1-3 mile visibilities in these areas. Where the spotty weak lift does occur...and that should be across mainly southern Iowa closer to where the surface low and boundary are tracking...we will see some drizzle along with the low clouds and fog. The deeper moisture and better lift are expected to arrive when the shortwave gets closer and passes...which will be later this afternoon through the evening hours. Even at that the depth of the best moisture will only be a couple thousand feet so any precip will be light with best chance for the better qpf across southeast Iowa into east central Iowa. We will see a transition to snow this evening across northern into central Iowa as colder air moves in behind the passage of the shortwave. A mix with some patchy light freezing precip is possible in the transition zone between the rain and where we go to snow but given the lack of moisture and the warmer ground from today, we are not expecting this to create much of an impact. As always though, the situation will be monitored for changes that may produce higher than expected amounts. Right now we are looking at snow amounts that will amount to a dusting over the northeast. Lastly, we are looking for winds to increase late tonight through Thursday morning. At this point it looks like something less than a wind advisory event with gusts around 25 mph. the exception is the far southeast. Soundings for the Ottumwa area show a considerably deeper mixed layer with winds at the top of this layer closer to 30 kts. This should be short lived and at this point...not worth any advisory. .LONG TERM.../Thursday through Tuesday/ Issued at 410 AM CST Wed Feb 28 2018 /Thursday through Sunday/...Confidence: High Models in good agreement through the period. System to affect the area tonight will be pulling east with only residual precipitation left across the east. High pressure and cooler air will be moving into the area Thursday. Despite the cooler air temperatures will still be above normal with highs in the 30s north to the 40s in the south. The ridge will pass east of the area by Thursday night into Friday. Warm air advection will return to the area by Friday afternoon. There are minor differences in the speed in which the warm air returns on Friday. The Euro is slightly warmer with H850 temperatures of 0C north to 3.5C southwest while the GFS is -1C northeast to +2C southwest. With that in mind...highs in the upper 30s north to the lower 50s south seems reasonable at this time with March sunshine now in play. The good news is the trend remains into the weekend. Low pressure deepening over the Western Plains will result in further warming into the weekend. By Saturday afternoon stronger mixing and south winds will again push afternoon highs into the mid to upper 50s over the south while the north enjoys highs in the 40s. Winds will be stronger across the region. Bufr soundings suggest wind gusts to 30 to 35 mph over much of the area with the exception east of Highway 63. The milder air will stream across the region Saturday night as well with little cloud cover anticipated until Sunday. Lows will likely be similar to Monday night with 30s to around 40 south common with highs approaching 55 to 60 in the south by afternoon. The timing of the late weekend system into early next week has come into better agreement between the GFS and Euro. With the low entering eastern Nebraska by 18-00z Sunday a moisture plume over the Southern Plains will be drawn north toward Iowa by Sunday night. ./Sunday Night through Tuesday/...Confidence Medium Confidence begins to lessen from Sunday night to the end of the period mainly due to the handling of the system early next week. The Euro is deepening the low farther west and north into northwest Iowa and southwest Minnesota...then wobbles the storm back east across southern Minnesota while the GFS tracks the system straight northeast across Des Moines toward Dubuque. There are obvious implications for precip type...amounts...temperatures and even snowfall or chances for possible thunder. The Euro is also much deeper with the system...989 low at minimum prior to filling while the GFS remains about 997 mb as it tracks across Iowa. No need to get overly excited right now with details. With the timing of the arrival and departure similar...it is at least safe to say that Monday into Tuesday will feature active weather across the area and may feature some impacts expected for both winter weather and potential wind. After the passage of the system temperatures will cool off for a few days with cold air advection and northwest winds settling into the area...though Arctic air is not anticipated at this time. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1135 AM CST Wed Feb 28 2018 Broad area of IFR/MVFR cigs over southern Iowa early this afternoon along with a few pockets of IFR or lower fog. This area of fog will gradually expand north later today and impact most sites. Light rain/drizzle can be expected with this region of clouds as well. A boundary will move though late tonight/Thu morning and will bring breezy northwest winds and will clear the clouds and bring VFR conditions. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FAB LONG TERM...REV AVIATION...Donavon
Hazardous weather outlook, Feb 28, 11:06 AM CST, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1106 AM CST Wed Feb 28 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-011715- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1106 AM CST Wed Feb 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A wintry mix tonight may cause slick travel in spots mainly tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A storm system will affect the region late Sunday through Tuesday. Some winter weather impacts may occur...but it is too early to determine areal coverage and precipitation amounts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 7:35 AM CST | Dense Fog Advisory | DMX | Adair, Adams, Appanoose, Cass, Clarke, Davis and 12 more | 3 hr |
Nearby
River Flood Warnings in Iowa, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.